Introduction and Background

  • Jennifer Hyndman
  • J. B. Nation
Part of the CMS Books in Mathematics book series (CMSBM)


The properties of a quasivariety are reflected in the structure of its lattice of subquasivarieties. For example, a subquasivariety \(\mathcal{S}\) of a quasivariety \(\mathcal{K}\) is finitely based relative to \(\mathcal{K}\) if and only if \(\mathcal{S}\) is dually compact in the lattice of subquasivarieties of \(\mathcal{K}\). In order to understand how quasivarieties work, we need general methods to analyze their lattices of subquasivarieties.


  1. [17]
    K. Adaricheva, J. Hyndman, J.B. Nation, J. Nishida, A primer of subquasivariety lattices. Preprint.
  2. [18]
    K. Adaricheva, M. Maróti, R. Mckenzie, J.B. Nation, E. Zenk, The Jónsson-Kiefer property. Stud. Logica 83, 111–131 (2006)CrossRefGoogle Scholar
  3. [19]
    K. Adaricheva, J.B. Nation, Lattices of quasi-equational theories as congruence lattices of semilattices with operators, Parts I and II. Int. J. Algebra Comput. 22, N7 (2012)MathSciNetzbMATHGoogle Scholar
  4. [24]
    K. Baker, Finite equational bases for finite algebras in a congruence-distributive equational class. Adv. Math. 24, 207–243 (1977)MathSciNetCrossRefGoogle Scholar
  5. [26]
    V.P. Belkin, Quasi-identities of finite rings and lattices. Algebra Logika 17, 247–259, 357 (1978, in Russian)Google Scholar
  6. [27]
    C. Bergman, Universal Algebra: Fundamentals and Selected Topics (CRC, Boca Raton, 2012)zbMATHGoogle Scholar
  7. [30]
    I.P. Bestsennyi, Quasi-identities of finite unary algebras. Algebra Logic 28, 327–340 (1989)MathSciNetCrossRefGoogle Scholar
  8. [31]
    G. Birkhoff, On the structure of abstract algebras. Proc. Camb. Philos. Soc. 31, 432–454 (1935)CrossRefGoogle Scholar
  9. [36]
    W. Blok, D. Pigozzi, A finite basis theorem for quasivarieties. Algebra Univers. 22, 1–13 (1986)MathSciNetCrossRefGoogle Scholar
  10. [37]
    R. Bryant, The laws of finite pointed groups. Bull. Lond. Math. Soc. 14, 119–123 (1982)MathSciNetCrossRefGoogle Scholar
  11. [39]
    S. Burris, H.P. Sankappanavar, A Course in Universal Algebra (Springer, New York, 1981). CrossRefGoogle Scholar
  12. [41]
    W.H. Carlisle, Some problems in the theory of semigroup varieties. PhD Thesis, Emory University (1970)Google Scholar
  13. [42]
    D. Casperson, J. Hyndman, Primitive positive formulas preventing a finite basis of quasi-equations. Int. J. Algebra Comput. 19, 925–935 (2009)MathSciNetCrossRefGoogle Scholar
  14. [43]
    D. Casperson, J. Hyndman, J. Mason, J. Nation, B. Schaan, Existence of finite bases for quasi-equations of unary algebras with 0. Int. J. Algebra Comput. 25, 927–950 (2015)MathSciNetCrossRefGoogle Scholar
  15. [44]
    C.C. Chang, J. Kiesler, Model Theory (North Holland, Amsterdam, 1990)Google Scholar
  16. [45]
    C.C. Chang, A. Morel, On closure under direct products. J. Symb. Logic 23, 149–154 (1959)MathSciNetCrossRefGoogle Scholar
  17. [47]
    B. Davey, H. Priestley, Introduction to Lattices and Order (Cambridge University Press, Cambridge, 2002)CrossRefGoogle Scholar
  18. [51]
    P. Dellunde, R. Jansana, Some characterization theorems for infinitary universal Horn logic without equality. J. Symb. Logic 61, 1242–1260 (1996)MathSciNetCrossRefGoogle Scholar
  19. [56]
    W. Dziobiak, Finite bases for finitely generated, relatively congruence distributive quasivarieties. Algebra Univers. 28, 303–323 (1991)MathSciNetCrossRefGoogle Scholar
  20. [60]
    W. Dziobiak, M. Maróti, R. McKenzie, A. Nurakunov, The weak extension property and finite axiomatizability for quasivarieties. Fund. Math. 202, 199–223 (2009)MathSciNetCrossRefGoogle Scholar
  21. [62]
    T. Evans, The lattice of semigroup varieties. Semigroup Forum 2, 1–43 (1971)MathSciNetCrossRefGoogle Scholar
  22. [66]
    T. Frayne, A. Morel, D. Scott, Reduced direct products. Fund. Math. 51, 195–228 (1962)MathSciNetCrossRefGoogle Scholar
  23. [70]
    R. Freese, K. Kearnes, J.B. Nation, Congruence lattices of congruence semidistributive algebras, in Lattice Theory and Its Applications (Darmstadt, 1991), pp. 63–78; Res. Exp. Math., vol. 23 (Heldermann, Lemgo, 1995)Google Scholar
  24. [77]
    V.A. Gorbunov, Algebraic Theory of Quasivarieties (Plenum, New York, 1998)zbMATHGoogle Scholar
  25. [78]
    V.A. Gorbunov, V.I. Tumanov, A class of lattices of quasivarieties. Algebra Logic 19, 38–52 (1980)MathSciNetCrossRefGoogle Scholar
  26. [79]
    V.A. Gorbunov, V.I. Tumanov, Construction of Lattices of Quasivarieties. Math. Logic and Theory of Algorithms. Trudy Inst. Math. Sibirsk. Otdel. Adad. Nauk SSSR, vol. 2 (Nauka, Novosibirsk, 1982), pp. 12–44Google Scholar
  27. [81]
    G. Grätzer, Lattice Theory: Foundation (Springer, New York, 2011)CrossRefGoogle Scholar
  28. [82]
    G. Grätzer, H. Lakser, The lattice of quasivarieties of lattices. Algebra Univers. 9, 102–115 (1979)MathSciNetCrossRefGoogle Scholar
  29. [83]
    D. Hobby, R. McKenzie, The Structure of Finite Algebras, Contemporary Mathematics vol. 76 (American Mathematical Society, Providence, 1988)CrossRefGoogle Scholar
  30. [84]
    A. Horn, On sentences which are true of direct unions of algebras. J. Symb. Logic 16, 14–21 (1951)MathSciNetCrossRefGoogle Scholar
  31. [85]
    J. Hyndman, Positive primitive formulas preventing enough algebraic operations. Algebra Univers. 52, 303–312 (2004)MathSciNetCrossRefGoogle Scholar
  32. [87]
    J. Hyndman, J.B. Nation, J. Nishida, Congruence lattices of semilattices with operators. Stud. Logica 104, 305–316 (2016)MathSciNetCrossRefGoogle Scholar
  33. [91]
    B. Jónsson, Algebras whose congruence lattices are distributive. Math. Scand. 21, 110–121 (1967)MathSciNetCrossRefGoogle Scholar
  34. [96]
    V.K. Kartashov, Quasivarieties of unars. Matemasticheskie Zametki 27, 7–20 (1980, in Russian); English translation in Math. Notes 27 (1980), 5–12Google Scholar
  35. [97]
    V.K. Kartashov, Quasivarieties of unars with a finite number of cycles. Algebra Logika 19, 173–193, 250 (1980, in Russian); English translation in Algebra Logic 19, 106–120 (1980)Google Scholar
  36. [98]
    V.K. Kartashov, Lattices of quasivarieties of unars. Sibirsk. Mat. Zh. 26, 49–62, 223 (1985, in Russian); English translation in Siberian Math. J. 26 (1985), 346–357Google Scholar
  37. [99]
    V.K. Kartashov, Characterization of the lattice of quasivarieties of the algebras \(\mathfrak{A}_{1,1}\), in Algebraic Systems (Volgograd. Gos. Ped. Inst., Volgograd, 1989, in Russian), pp. 37–45Google Scholar
  38. [100]
    V.K. Kartashov, On the finite basis property of varieties of commutative unary algebras. Fundam. Prikl. Mat. 14, 85–89 (2008, in Russian; Russian summary); English translation in J. Math. Sci. (N.Y.) 164, 56–59 (2010)Google Scholar
  39. [102]
    V.K. Kartashov, S.P. Makaronov, Quasivarieties of unars with zero, in Algebraic Systems (Volgograd. Gos. Ped. Inst., Volgograd, 1989, in Russian), pp. 139–143Google Scholar
  40. [104]
    K. Kearnes, E. Kiss, The Shape of Congruence Lattices. Memoirs of the American Mathematical Society, no. 1046 (American Mathematical Society, Providence, 2013)Google Scholar
  41. [111]
    R. Kruse, Identities satisfied by a finite ring. J. Algebra 26, 298–318 (1973)MathSciNetCrossRefGoogle Scholar
  42. [112]
    J. Lawrence, R. Willard, On finitely based groups and nonfinitely based quasivarieties. J. Algebra 203, 1–11 (1998)MathSciNetCrossRefGoogle Scholar
  43. [114]
    R. Lyndon, Identities in finite algebras. Proc. Am. Math. Soc. 5, 8–9 (1954)MathSciNetCrossRefGoogle Scholar
  44. [117]
    R. McKenzie, Finite equational bases for congruence modular varieties. Algebra Univers. 24, 224–250 (1987)MathSciNetCrossRefGoogle Scholar
  45. [119]
    R. McKenzie, G. McNulty, W. Taylor, Algebras, Lattices and Varieties (Wadsworth & Brooks/Cole Advanced Books and Software, 1987). Reprinted by AMS Chelsea Publishing, vol. 383, Providence (2018)Google Scholar
  46. [120]
    M. Maróti, R. McKenzie, Finite basis problems and results for quasivarieties. Stud. Logica 78, 293–320 (2004)MathSciNetCrossRefGoogle Scholar
  47. [121]
    A.I. Mal’cev, Untersuchungen aus dem Gebiete mathematischen Logik. Rec. Mat. N. S. 1, 323–335 (1936)zbMATHGoogle Scholar
  48. [124]
    A.I. Mal’cev, Several remarks on quasivarieties of algebraic systems. Algebra Logika Sem. 5, 3–9 (1966, in Russian)Google Scholar
  49. [128]
    V.L. Murskiĭ, The existence in three-valued logic of a closed class without a finite complete system of identities. Doklady Akad. Nauk SSSR 163, 815–818 (1965)MathSciNetGoogle Scholar
  50. [129]
    V.L. Murskiĭ, The existence of finite bases of identities, and other properties of “almost all” finite algebras. Problemy Kibernet 30, 43–56 (1975, in Russian)Google Scholar
  51. [131]
    J.B. Nation, Notes on Lattice Theory.
  52. [132]
    J.B. Nation, Lattices of theories in languages without equality. Notre Dame J. Formal Logic 54, 167–175 (2013)MathSciNetCrossRefGoogle Scholar
  53. [138]
    A. Nurakunov, M. Stronkowski, Quasivarieties with definable relative principal subcongruences. Stud. Logica 92, 109–120 (2009)MathSciNetCrossRefGoogle Scholar
  54. [139]
    A. Nurakunov, M. Stronkowski, Relation formulas for protoalgebraic equality free quasivarieties: Pałaskińska’s theorem revisited. Stud. Logica 101, 827–847 (2013)CrossRefGoogle Scholar
  55. [140]
    S. Oates, M. Powell, Identical relations in finite groups. J. Algebra 1, 11-39 (1964)MathSciNetCrossRefGoogle Scholar
  56. [141]
    A.J. Ol’šanskiĭ, Conditional identities in finite groups. Sibirsk. Mat. Zh. 15, 1409–1413, 1432 (1974, in Russian)Google Scholar
  57. [143]
    D. Pigozzi, Finite basis theorems for relatively congruence-distributive quasivarieties. Trans. Am. Math. Soc. 310, 499–533 (1988)MathSciNetCrossRefGoogle Scholar
  58. [148]
    M. Sapir, On the quasivarieties generated by finite semigroups. Semigroup Forum 20, 73–88 (1980)MathSciNetCrossRefGoogle Scholar
  59. [149]
    M. Sapir, Finite and independent axiomatizability of some quasivarieties of semigroups. Soviet Math. (Iz. VUZ) 24, 83–87 (1980)MathSciNetzbMATHGoogle Scholar
  60. [169]
    R. Willard, A finite basis theorem for residually finite, congruence meet-semidistributive varieties. J. Symb. Logic 65, 187–200 (2000)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  • Jennifer Hyndman
    • 1
  • J. B. Nation
    • 2
  1. 1.Department of Mathematics and StatisticsUniversity of Northern British ColumbiaPrince GeorgeCanada
  2. 2.Department of MathematicsUniversity of HawaiiHonoluluUSA

Personalised recommendations